- advertisement -

DKA 4 times in 5 weeks: Help!

Discussion in 'Parents of Children with Type 1' started by isabella1919, Jan 26, 2012.

  1. isabella1919

    isabella1919 New Member

    Joined:
    Jan 25, 2012
    Messages:
    1

    Good day to everyone! I am in desperate need of advice please. My daughter Chloe(8years old) had her first DKA on the 13th of December and has been back in the hospital 3 more times with DKA since then. We are very close to going back into hospital again as I can't get rid of her ketones and her blood sugar seems to be remaining high no matter how much fluids & Novolog I have been given her. We have changed her insulins out, changed the location of where she gives her shots, gone back to me totally doing all her regime, strict diet/sleep schedule but she gets better fast and has perfect levels in the hospital after coming out of DKA but withing 3 hours of being out and back at home....it goes back to craziness. I am so on edge and nervous all day long as I know her levels are not going to be good no matter what I do. It's been a mystery to the doctors as well because no matter how long we stay there with them at the hospital and observe and try new things, she seems fine. But like I said within 3 hours of returning back home, her blood sugars gradually raise and we start ketones within 24 hours. What am I suppose to do? We can't live in the hospital for the rest of our lives and I know this is all taking a huge toll on her body. I am desperate so if anyone can shed any light...we are willing to try just about anything. On top of that, we are moving to New Zealand on Saturday but at this time she is a high risk to be traveling that far. Please help us in any way possible.
     
  2. Nancy in VA

    Nancy in VA Approved members

    Joined:
    Jul 16, 2007
    Messages:
    7,308
    Have you tried switching to Humalog or Apidra? Do they give her Novolog or something different in the hospital. Maybe she just needs a different fast-acting?

    I don't have any other ideas - it doesn't make any sense that she can be fine in the hospital and high within 3 hours of leaving. Either she's getting carbs that are unaccounted for, or not getting insulin. So, since you feel like neither of those is happening, something has got to be different about the insulin she IS getting at home than the insulin she's getting in the hospital
     
  3. Lee

    Lee Approved members

    Joined:
    Oct 5, 2006
    Messages:
    9,633
    What is her Basal insulin - Lantus? Or the pump?
     
  4. nanhsot

    nanhsot Approved members

    Joined:
    Feb 20, 2010
    Messages:
    2,626
    Can you give some more information on exactly what you are doing? Types of insulin, how you are giving it, what are the ratios. Do you match insulin to foods given or sliding scale?

    Do you keep a journal? Post specifics of what you are doing, BG upon waking, carbs eaten and insulin given, etc.

    It's hard to give advice without seeing what exactly is being done and when.
     
  5. Amy C.

    Amy C. Approved members

    Joined:
    Oct 22, 2005
    Messages:
    5,560
    In order for anyone to give advice, we need numbers:
    • insulin used: type, when, and amount
    • carbs eaten: time and amount
    • blood sugar readings: time and value
    • any extra activity?
     
  6. Beach bum

    Beach bum Approved members

    Joined:
    Nov 17, 2005
    Messages:
    11,315
    What is your regimen?

    Are you the one giving the shots?

    What does your endocrinologist say about this? IMO, I would insist that you be admitted and go on a CGMS in order to see what exactly is going on.
     
  7. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    How much does she weigh, and how much insulin (basal and bolus and corrections) is she getting on an average day?
     
  8. TheFormerLantusFiend

    TheFormerLantusFiend Approved members

    Joined:
    Sep 10, 2006
    Messages:
    4,925
    It would seem to me that what the hospital is definitely doing differently is giving insulin by IV, and probably that that insulin is Regular. Doing IV injections at home would be a last resort (you really don't want to ruin the veins) but I'd try injecting the insulin into muscle. Maybe the absorption from fat is just too poor.
     
    Last edited: Jan 26, 2012
  9. miss_behave

    miss_behave Approved members

    Joined:
    Aug 28, 2006
    Messages:
    2,217
    Is she having insulin injections in the hospital or IV insulin? There is a rare condition- subuctaneous insulin resistance, and in its severe form, a person cannot get insulin by subcutaneous injection. If she has only been receiving IV insulin there, I'd suggest her spending a week or so in hospital on only injections and monitoring their effectiveness.
     
  10. Lisa P.

    Lisa P. Approved members

    Joined:
    May 19, 2008
    Messages:
    5,380
    An outside chance might be an insulin allergy, where it doesn't affect her if it's given by IV but does if it's injected subcut., or if they are using a different insulin at the hospital.

    Seems very unlikely but maybe technique, we can get leakback but probably not enough for that.

    Refrigerating insulin before it's opened?
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice